According to the American Academy of Dermatology, the average individual loses up to 100 strands of hair on the head per day. That may seem like a lot, however, the average human head contains approximately 100,000 hairs. So, in actuality, losing up to 100 hairs per day is not that much. However, if you start to notice excessive hair loss or balding, it’s time to take action.
Hair loss can occur for many different reasons. In this article we are going to discuss how your medications can be to blame for your hair loss on the scalp.
Although designed to treat various health conditions, they also have unwanted side effects. Certain drugs can lead to excessive hair loss, weight gain, change in skin color and texture. These problems could have a lasting effect on your self-esteem as you become conscious of your appearance. However, hair loss and other side effects could be reversible, treated or controlled in most cases.
In medical terms, hair loss is also known as alopecia, which can affect any part of the scalp or body part. Men and women can both suffer from the condition due to multiple health issues, genetic disorders, and even medication. Keep reading to unveil the top 17 medications that can cause hair loss.
*Please keep in mind that not every medication on this list will cause hair loss in everyone. This list is just the top medications that have been known to cause hair loss.
Symptoms of Drug-Induced Hair Loss:
Some drugs are linked to hair loss and cause alopecia in some patients, while others affect only a few people. It commonly affects the scalp, but some have reported hair loss from eyebrows and eyelashes.
Cancer medicines and chemotherapy are proven to cause hair loss in different body parts. Research has shown that alopecia begins within the two weeks of the first chemo-session for breast cancer in some women. On average, it sets off after 4-5 weeks after the initial treatment.
In other kinds of medications, hair loss begins within the first three months of starting the medicine. People will start experiencing hair thinning or bald patches, typically visible on the top of the scalp. You can also find excessive hair loss on pillows, hairbrushes, and in shower drains.
How Medication Interferes with Hair Loss
Medicines can interfere with the normal hair growth cycle. If it affects the anagen phase, the hair loss can last for two to six years. After this, the growth rate should return to normalcy. On the other hand, if the drug affects the telogen phase of the hair growth cycle, hair fall could last for three to four months. They are then replaced with new hair.
The severity of drug-induced alopecia depends on the type of medicine, dosage and sensitivity to the medicine.
Types of Hair Loss Due to Medication
Mostly, hair loss due to drugs is temporary and can grow back once you stop taking the medication. The extent and duration of drug-induced alopecia depend on the type and dosage of the medicines. They can also destroy hair follicles, which disrupt hair growth, affect hair quality and sometimes change hair color.
Typically, medicines can cause one of the two types of hair loss:
1.) Telogen Effluvium
short-term or temporary hair loss. During this period, the follicles are in the resting phase, but new hair growth continues.
2.) Anagen Effluvium
which is a long-term hair loss condition, caused due to medicines. It leads to thinning hair or loss of hair in different body parts, including the eyebrows. The condition takes place during the new hair growth phase.
Medications That Can Cause Hair Loss
Here, we have listed down a few of the most common medications that can cause hair loss according to WebMD:
1.) Acne Medicines with Vitamin A
Increased dosage of Vitamin A and acne medicines are reported to cause hair loss. Other types of medicines derived from Vitamin A are Retin-A tablets, including isotretinoin and tretinoin, used for skincare treatment.
2.) Antibiotics and Antifungal Meds
Antibiotics deplete Vitamin B and reduce hemoglobin levels that, in turn, lead to hair thinning and upset the growth cycle. Lower levels of hemoglobin also cause anemia and result in hair fall. Meanwhile, antifungal medicines are also reported to cause hair fall in some people.
Antidepressants such as Fluoxetine have been known to contribute to hair loss in certain cases.
4.) Anticoagulant Drugs
These medicines are used to thin blood consistency and prevent clotting, caused due to certain health conditions. As a side effect, patients experience hair loss within three months of treatment.
5.) Cholesterol Control Medicines
Statin drugs cause baldness, especially in men, which is used to lower cholesterol levels.
Immune suppressing drugs for lupus and rheumatoid arthritis, such as methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan), and etanercept (Enbrel), can lead to hair loss.
7.) Cancer Medication
Such as chemotherapy medications.
People having sensitivity to seizure-controlling medications are reported to suffer from hair loss and thinning.
9.) High Blood Pressure Tablets
ACE inhibitors and beta-blockers affect the blood nutrients and thus cause loss of hair.
10.) Mood Stabilizers
People who take mood stabilizers and antidepressants often suffer from hair and other related conditions, as a side effect to medicines.
11.) Weight Loss Treatment
Typically, weight loss medicines don’t list hair fall as a side effect, as it could also link to nutrient-deficiency. Dieters may also suffer from underlying health conditions that can aggravate hair loss. Therefore, many consider hair fall as a reaction to malnutrition and not a side effect of the medicine.
These drugs affect the hair growth cycle in the anagen effluvium phase and cause hair loss on different body parts. They attack various growth cells, including the hair’s roots, but they can grow back once the treatment ends.
List of Medications that Cause Hair Loss Continued
This is a continued list of medications that cause hair loss. Other types of drugs that can increase the chances of hair loss are:
13.) NSAIDs or anti-inflammatory drugs
15.) Thyroid Medicines
Medications that Cause Hair Loss in Females
The following are potential medications that cause hair loss in females:
16.) Hormone Therapy
Women can suffer from permanent baldness due to hormone therapies that cause or treat imbalances. Also, hysterectomy and hormone replacement therapies can cause hair loss. Women going through the post-menopausal phase are at a higher risk of suffering from hair loss.
17.) Birth Control Pills
Hair Loss Treatment: Laser Caps
If you are experiencing hair loss due to your medications, we have a treatment option that can work for you. This treatment option is laser caps for hair growth. Laser caps are FDA-cleared medical devices that are clinically proven to safely and effectively regrow hair on the scalp. These devices are also intended to improve the health of existing hair follicles.
Laser caps use low level light therapy (LLLT) treatment to the scalp tissue to stimulate the hair follicles and encourage new growth. This is a completely natural hair growth treatment option for men and women ages 18 and older. The devices are designed for convenient use in the comfort of your own home, while also providing a pain-free and hands-free therapy treatment.
Conclusion: Can Medications Cause Hair Loss?
So, can medications cause hair loss? The answer is yes! Different individuals have different experiences with medications. So, basing your side effects off someone else’s is not an accurate representation about how your body is going to react to the medication.
If you’ve recently started the intake of any new medicine and experienced hair fall or thinning, it’s better to consult your doctor. They may change your medicine and/or recommend ones that don’t have similar side effects.
Although the best way to treat drug-induced alopecia is to stop taking the medication, it is not possible in most cases. You may need to continue in order to heal your current health conditions and, therefore, suffer from the side effects.
However, if you’re suffering from pattern baldness due to medications, then try our Kiierr laser cap to reverse the process. We guarantee success after using the cap for 7-months or your full money back. Get ahead of your hair loss today and start your hair growth journey with Kiierr!
Looking to learn more about how a laser cap can help combat your hair loss caused by medications? Read: Laser Hair Regrowth
Medications That Cause Hair Loss FAQs
How can I stop my hair from falling out due to medication?
One thing you can do is stop taking the medication all together. However, that is not always an option so make sure to consult your doctor before doing so. Otherwise you can use a laser cap for hair loss that is FDA-cleared to safely and effectively combat hair loss.
What medications cause telogen?
There are several medications that can cause the hair to go into the telogen stage of the hair growth cycle. This list of 17 medications are all possible to reflect hair loss after consuming.
What medical conditions can make your hair fall out?
Two of the most common medical conditions that can make your hair fall out are cancer treatments and thyroid disorders.
Can hair loss be a sign of something serious?
If you are concerned that your hair loss may be caused by something serious then it is best to contact your local physician.